• Logo
  • SBMUJournals

A case report of drug rash with eosinophilia and systemic symptoms in a patient using carbamazepine

Amin Zand
0

Views

PDF

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) is a critical type of drug reaction with signs such as fever, skin rash, lymphadenopathy, hematological abnormalities particularly eosinophilia, and internal organ involvement like hepatitis two to eight weeks after a drug is first used. The present case is an example of hepatitis as a manifestation of drug reaction with eosinophilia and systemic symptoms syndrome.

 

Case Presentation

A 17 year-old man is reported as a known case of epilepsy from childhood, who presented anti-epileptic-induced “drug reaction with eosinophilia and systemic symptoms syndrome” with a seven-day history of pruritic rash, periorbital, face and upper extremities edema, hepatitis and fever was admitted at Loghman Hakim Hospital in Tehran, Iran in December, 2015. Laboratory tests showed an eosinophilia and elevated serum liver enzymes. The patient's history showed no drug allergies, but five weeks prior to hospital admission, his therapy regimen had been changed from sodium-valproate to carbamazepine. Carbamazepine was discontinued on hospital admission, and after nine days of high-dose corticosteroid therapy the patient's symptoms and laboratory markers were stable.

 

Conclusion

Given the high morbidity and mortality rate of DRESS syndrome, physicians should bear in mind this severe hypersensitivity reaction particularly when starting anti-epileptic drugs. Early diagnosis of drug reaction with eosinophilia and systemic symptoms syndrome and initiation of appropriate treatment plays a key role in limiting morbidity and mortality.


Keywords

DRESS syndrome; Hypersensitivity reaction; Rash; Hepatitis; Anti-epileptic; Carbamazepine

References

Bocquet H BM, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity (Drug rash with eosinophilia and systemic symptoms: DRESS). Sem Cutan Med Surg. 1996;1:250–7.

Shiohara T IM, Ikezawa Z, Hashimoto K. The diagnosis of DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Response Br J Dermatol 2007;156:1045-92.

Peyrière H DO, Breton H, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol 2006;155:422-8.

Ganeva M GT, Lazarova R, Troeva J, Baldaranov I, Vassilev I, Hristakieva E, Tzaneva V. Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review. International Journal of Dermatology. 2008 Aug;47(8):853-60.

Cláudia Sofia Cardoso AMV, and Ana Paula Oliveira. DRESS syndrome: a case report and literature review. BMJ Case Reports 2011 Jun 3.

Yaylacı S, Demir MV, Temiz T, Tamer A, Uslan MI. Allopurinol-induced DRESS syndrome. Indian J Pharmacol. 2012 May-Jun;44(3):412-4.

Vinod KV, Arun K, Dutta TK. Dapsone hypersensitivity syndrome: A rare life threatening complication of dapsone therapy. J Pharmacol Pharmacother 2013 Apr-Jun;4(2):158-60.

Cacoub P MP, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med. 2011;124(7):588-97.

Bosdure E CA, Roquelaure B, Reynaud R, Boyer M, Viard L, et al. Oxcarbazepine and DRESS syndrome: a paediatric cause of acute liver failure. Arch Pediatr. 2004;11(9):1073-7.

Walsh SA CD. Drug reaction with eosinophila and systemic symptoms (DRESS): a clinical update and review of current thinking. Clin Exper Dermatol. 2010;36:6-11.

Criado PR CR, Avancini J, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS)/drug-induced hypersensitivity syndrome (DIHS): a review of current concepts. An Bras Dermatol. 2012;87:435-49.

Ben m’rad M L-MS, Blanche P, Franck N, Rozenberg F, Fulla Y, Guesmi M, Rollot F, Dehoux M, Guillevin L, Moachon L. Drug-induced hypersensitivity syndrome: clinical and biologic disease patterns in 24 patients. Medicine (Baltimore). 2009;88:131-40.

Kardaun SH SA, Valeyrie-Allanore L, et al. Response to Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? [letter to the editor]. Br J Dermatol. 2007;156:575-612.

Cabrera Fundora EJ COY, Cabrera Osorio C. Skin reaction to carbamazepine or DRESS syndrome: a case presentation. Medwave. 2016 Feb 25;16(1).

Zuliani E, Zwahlen H, Gilliet F, Marone C. Vancomycin-induced hypersensitivity reaction with acute renal failure: resolution following cyclosporine treatment. Clin Nephrol. 2005;64:155-8.

Simonart STT. Management of Drug Rash with Eosinophilia and Systemic Symptoms (DRESS Syndrome): An Update. Dermatology 2003;206:353-6.

Descamps V SB, Truchetet F, Avenel-Audran M, Girardin P, Guinnepain MT, Mathelier-Fusade P, Assier H, Milpied B, Modiano P, Lebrun-Vignes B, Barbaud A. groupe Toxidermies de la Société française de dermatologie: Management of drug reaction with eosinophilia and systemic symptoms (DRESS). Ann Dermatol Venereol. 2010;137:703-8.


Refbacks

  • There are currently no refbacks.